New Jersey, 2020Flash Flooding in New Jersey, July 1, 2020
July 1, 2020 · NWS OKX · 2 events in 2 counties and zones
Energy rotating around an upper level low over the northeast resulted in the development of scattered showers and thunderstorms. With light steering flow, this resulted in slow moving convection and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Energy rotating around an upper level low over the northeast resulted in the development of scattered showers and thunderstorms. With light steering flow, this resulted in slow moving convection and isolated flash flooding. Rainfall amounts varied significantly over small distances, with a COOP observer in Harrison reporting 2.79 inches, while nearby Newark Airport only received 0.23 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 10:49 AM EST, 47 minutes earlier.
Area forecast discussion, Jul 1, 10:49 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service New York NY
1149 AM EDT Wed Jul 1 2020
.SYNOPSIS...
An upper level low will remain near the region through Thursday with
a series of weak disturbances passing across the area. A cold front
will pass through on Friday, followed by building Canadian maritime
high pressure for Saturday. The cold front moves back north as a
warm front Sunday. Weak high pressure builds in for Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast remains mostly on track with just minor adjustments
made to reflect current observations.
A closed upper low will remain over the area today.
As with the last few days, with the low nearby, expect
shortwave/vort energy to rotate around the low, passing over the
region. The combination of the shortwave/vort energy along with a
cold pool aloft, differential heating, and a number of boundaries
(seabreezes and outflow) across the region, expect scattered to
numerous showers to develop, mainly during the afternoon hours. Any
storms that develop are expected to be strong to isolated pulse
severe with the best chances across the interior.
Temperatures today will be in the upper 70s and lower 80s, which is
a couple of degrees below normal for this time of year.
There is a moderate risk of rip current development for NYC and
Western LI ocean beaches, and high for Eastern LI ocean beaches, due
to a 3-4 ft long period SE swell.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Any convection dissipates during the evening hours with the loss of
daytime heating. However, some isolated shower activity will still
be possible overnight as upper low finally begins to open up and
starts to exit the region. Lows tonight will be in the 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Upper level low over eastern New England will weaken into a
trough with its axis just east of the forecast area on Thursday.
This may set off some showers and perhaps an isolated
thunderstorm for inland areas, such as northeast New Jersey, the
Lower Hudson Valley, and inland southern Connecticut. However,
this feature will be tracking away from the area, so the best
chances would be for northern and eastern areas such as
southeastern Connecticut.
There is a moderate risk of rip current development for all the
ocean facing beaches on Thursday due to lingering 3 ft long
period SE swell.
A backdoor cold front approaches from the north on Friday,
setting off better chances for showers and thunderstorms across
the area. There is still a lot of uncertainty this far out, so
capped POPs at low end chance. Heavy rain is possible with any
thunderstorms as PWATs approach 1.50-2.00 inches.
Temperatures will be seasonably warm Thursday and Friday, with
highs in the upper 80s to around 90 (90 mainly in the New York
City metro area and northeast New Jersey). Although it will be
humid, with dew points in the 60s, afternoon mixing in the metro
area should lower dew points somewhat. This will translate to
heat indices generally in the lower 90s across these areas.
The cold front pushes south of the region late in the day
Friday into Friday night. Winds shift from the northwest to the
northeast, ushering in a slightly cooler air mass, with slightly
lower dew points.
Generally dry conditions for the weekend. There may be a passing
shower or thunderstorm both Saturday and Sunday, but it should not
be a washout by any means with only slight chance POPs.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
An upper level low will remain near the region today before
slowly working east tonight into Thursday.
Mainly VFR outside of showers and thunderstorms this afternoon.
Sea breeze flow today, although significant variability can be
expected invof shwrs and tstms.
..NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Additional shwrs and tstms may develop
20-00Z. Highly vrb wind direction likely today due to
sea breeze and tstms.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Bulk of shwrs and tstms thru 20z may remain s
of the arpt. Highly vrb wind direction likely today due to
sea breeze and tstms.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Additional shwrs and tstms may develop
20-00Z. Highly vrb wind direction likely today due to
sea breeze and tstms.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Highly vrb wind direction likely today due to
sea breeze and tstms.
KHPN TAF Comments: Low chance of a late day seabreeze.
KISP TAF Comments: Some tstms may develop before 17Z,
particularly s of the arpt.
.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday...VFR.
.Friday...Chance afternoon TSRA KSWF, otherwise mainly VFR.
.Saturday...Chance afternoon TSRA KSWF/KHPN/KTEB/KEWR,
otherwise mainly VFR.
.Sunday...Mainly VFR.
&&
.MARINE...
Conditions are expected to remain below SCA levels across all waters
through the weekend. Seas will build to 4 ft today and tonight, and
may come close to 5 ft, especially for the eastern most ocean waters
with an east to southeast flow.
&&
.HYDROLOGY...
Slow moving diurnal convection this afternoon and evening will
continue to pose a scattered minor urban and poor drainage flood
threat, and a localized flash flood threat. Rapid rises on
flashy creeks and streams are possible.
No widespread hydrologic issues are anticipated through the rest of
the forecast period, but locally heavy rain is possible in any
thunderstorms that develop through the weekend.
&&
.TIDES/COASTAL FLOODING...
The combination of a SE swell and increasing astronomical tides
will bring waters levels across western Long Island Sound and
the south shore back bays of western Long Island close to minor
coastal flood benchmarks during the evening high tide cycles
through the upcoming weekend. Based on Steven's NYHOPS-E being
overdone the last few high tide cycles and considering it's
coarser SNAP-Ex being better, preference is toward a blend with
the lower ETSS and ESTOFS. This keeps waters levels just below
minor tonight. That being said, guidance all indicates a gradual
uptick through the week due to the approaching full moon. Thus,
there is the potential for a statement or an advisory level
event as we head into Thursday and Friday.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ081.
NJ...None.
MARINE...None.
&&
Hazardous weather outlook, Jul 1, 2:48 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
348 AM EDT Wed Jul 1 2020
ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-
020800-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
348 AM EDT Wed Jul 1 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-350-353-355-020800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
348 AM EDT Wed Jul 1 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ081-020800-
Southeastern Suffolk-
348 AM EDT Wed Jul 1 2020
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 1, 11:18 AM EST, 18 minutes before
Special Weather Statement
National Weather Service New York NY
1218 PM EDT Wed Jul 1 2020
NJZ006-106-108-NYZ074-075-011700-
Hudson-Eastern Union-Eastern Essex-Richmond (Staten Is.)-Kings
(Brooklyn)-
1218 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN ESSEX...
RICHMOND AND KINGS COUNTIES...
At 1218 PM EDT, a strong thunderstorm was located over Newark, moving
southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Jersey City around 1230 PM EDT.
Bayonne around 1235 PM EDT.
Port Richmond around 1245 PM EDT.
Todt Hill and Tompkinsville around 1250 PM EDT.
Verrazano-Narrows Bridge and Bay Ridge around 100 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4064 7417 4065 7417 4072 7420 4076 7412
4069 7404 4068 7406 4064 7406 4068 7402
4063 7396 4057 7414
TIME...MOT...LOC 1618Z 330DEG 10KT 4071 7414
JCFlash Flood, Hudson
- When
- July 1, 11:36 AM EST to 12:26 PM EST
- Where
- Hudson County, 0.59 mi SW of East Newark to 1.11 mi SSW of East Newark
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 40.743, -74.156
Multiple water rescues were conducted due to flash flooding on Frank E Rodgers Boulevard South south of Bergen Street in Harrison.
Flash Flood, Essex
- When
- July 1, 11:56 AM EST to 12:26 PM EST
- Where
- Essex County, 1.46 mi SSE of Silver Lake to 1.48 mi NNE of Newark
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.751, -74.168
All lanes were closed in both directions on NJ21 (McCarter Highway) at Clay Street due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Georgia, July 1 to 3, 20201 death · 1 injured · $5,000 · 50 kt wind · 14 events
- Heat in Oklahoma, July 1 to 3, 20201 death · 1 event
- Rip Current in California, July 1, 20201 death · 1 event
- Flash Flooding and Damaging Wind in Tennessee, July 1, 2020$2.0 million · 50 kt wind · 8 events
- Flash Flooding and Flooding in North Dakota, July 1 to 3, 2020$1.5 million · 4 events
- Tornado and Hail in Kansas, July 1, 2020$200,000 · EF1 · 6 events
- Flash Flooding and Damaging Wind in Mississippi, July 1, 2020$480,000 · 50 kt wind · 7 events
- Flood and Hail in New Jersey, July 1, 2020$303,000 · 1 in hail · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 1, 2020$87,000 · 60 kt wind · 6 events
- Damaging Wind in Minnesota, July 1, 2020$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 1, 2020$50,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, July 1, 2020$40,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904692, 904696.